Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

August 6, 2017Copiah County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 6, 2017, 3:11 PM CDT for Copiah County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 3:11 PM CDT (20:11 UTC)
Expired
Aug 6, 2017, 4:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS84 KJAN 062011
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
311 PM CDT SUN AUG 6 2017
 
MSZ054-062100-
Copiah MS-
311 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COPIAH COUNTY UNTIL
400 PM CDT...

At 311 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dentville, or 13 miles west of Hazlehurst, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dentville around 325 PM CDT. 
  Gallman around 340 PM CDT. 
  Crystal Springs around 345 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 9061 3186 9072 3191 9072 3205 9055
      3205 9023 3203 9025 3202 9023 3202 9022
      3201 9023 3199 9021 3199 9022
TIME...MOT...LOC 2011Z 231DEG 22KT 3190 9061 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:43 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 12:43 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1243 PM CDT Sun Aug 6 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Scattered to numerous showers and embedded thunderstorms will be
around the region through early evening with this evening getting
confined more to locations north of the I-20 corridor later on
tonight. Of course brief and temporary IFR flight cats will be
possible amongst isolated torrential downpours, otherwise except
flight cats to range from MVFR to VFR as cloud ceilings vary from
2 to 4 kft. Any widespread IFR conditions tonight should be
limited to around PIB/HBG because of ceilings dropping below 1000
ft. Otherwise through tomorrow, anticipate surface winds (away
from gustier thunderstorms) to be from the south through southwest
at 7 to 16 mph. /BB/

&&

.DISCUSSION...

Update through this evening:

A slowly weakening large MCS (thunderstorm complex) headed at the
Arklamiss Delta from out of the Arklatex region this morning
still looks to impact at least northwest portions of the region
this afternoon and maybe even into this evening. The Storm
Prediction Center is carrying a marginal risk of severe
thunderstorms in this general portion of the forecast area through
tonight for mainly the risk of damaging winds in association with
this incoming complex and what evolves from its remnants.
Currently it does not look like the incoming complex will be
capable of damaging winds (although certainly briefly gusty
winds), but cannot discount potential for another smaller cluster
developing in the vicinity of the associated outflow through this
evening, and then that subsequent complex having some damaging
wind potential. Using this reasoning, we will continue to
advertise the marginal risk in our HWO and graphics. Elsewhere we
are watching rapidly increasing shower and embedded thunderstorm
coverage over central and eastern areas of the region as early
destabilization catalyzes an airmass ripe for convection. Modest
south to southwest low level flow should ensure decent northeast
movement with this activity so the flash flooding threat is not
very high, although there will certainly be pockets of torrential
downpours. Temperatures will be kept down in the mid to upper 80s
for highs in a majority of locations (except around NE LA where
decent pockets of sunshine lasting into the afternoon could allow
for some lower 90s). /BB/

Prior discussion below:

Today and Tonight: A stalled out frontal boundary remains
stretched west to east across the region early this morning, with
a sharp gradient in dewpoints observed between the drier air in
far northern Mississippi and the humid airmass to the south across
most of our forecast area. An MCS associated with a shortwave
over eastern OK this morning will continue to travel east along
the front today, but those storms should remain north of our
forecast area today. Weak disturbances aloft may renew convection
along the front tonight and bring a marginal threat for strong to
severe thunderstorms to southeast Arkansas, northeast Louisiana,
and our northwestern Mississippi zones. Will keep a mention of
this marginal severe weather threat in the Hazardous Weather
Outlook products, highlighting the potential for isolated damaging
wind gusts. Otherwise, most of our forecast area today stands a
decent chance to see showers and thunderstorms through the
afternoon and evening hours. This activity will be associated with
a broader area of lift ahead of the shortwave and a surge of
deeper moisture. Locally heavy rainfall will be the primary hazard
with storms during the day as PWAT values increase to around 2
inches (or near the 90th percentile for early August). Rain
chances should decrease overnight, but as mentioned above, showers
and thunderstorms will continue to be possible across our
northwestern and northern zones closer to the front. /NF/

Monday through Sunday: Models agree that our CWA will remain in
an active and wet pattern with a persistent longwave trough over
the eastern half of the CONUS while multiple shortwave troughs
rotate through the ArkLaMiss. These shortwaves will combine with
an anomalously moist airmass of greater than the 90th percentile
and a couple of stalled surface boundaries to result in periods of
locally heavy rainfall. The bulk of rainfall looks to fall along
our Highway 82 corridor where totals of 2 to 3 inches with locally
higher amounts are expected through Wednesday. Although this
amount of rain is anticipated over several days and not in just
several hours, wl continue to highlight the potential threat for
locally heavy rainfall and flash flooding in our HWO. Monday
morning a stalled front is expected to be draped across north
Mississippi, just north of our CWA. The first shortwave trough
will swing east from the southern plains and across our region
during the day and set off the first round of convection to affect
the area. This activity is expected to help the boundary shift a
little farther south across the northern portions of our CWA by
Tuesday morning. A more subtle shortwave will track east across
the area Tuesday and combine with daytime heating and the stalled
boundary to enhance convection over our CWA. Also on Tuesday into
Wednesday, models show potential for tropical development around
the Yucatan Peninsula. Any development is still expected to track
west into the Bay of Campeche then into northern Mexico posing no
impacts for the ArkLaMiss.

The stalled boundary will drift back north a little Wednesday but
remain the focus for convection across the northern portions of our
CWA until it dissipates Friday. There are differences on strength
and timing but a more substantial shortwave and associated surface
low look to drop across the Great Lakes region Saturday and drop
another weak cold front south toward our CWA. This front looks to
stall across the northern portions of our CWA Sunday night. This
feature will maintain decent rain chances through the weekend at
least for our northern zones. The abundant cloud cover and rain
chances through the long term will hold afternoon highs cooler than
normal while morning lows continue near normal. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  74  88  74 /  65  24  45  51
Meridian      86  72  89  74 /  65  23  32  44
Vicksburg     89  74  88  73 /  37  25  62  64
Hattiesburg   86  73  92  74 /  62  20  29  26
Natchez       88  73  88  73 /  52  21  65  52
Greenville    88  74  86  73 /  68  64  74  69
Greenwood     89  74  85  72 /  66  61  74  66

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/BB
Hazardous weather outlook, Aug 6, 4:28 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
428 AM CDT Sun Aug 6 2017

ARZ074-075-LAZ007-MSZ018-019-025>030-032-034>036-070930-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Washington-Humphreys-Holmes-
428 AM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening Through Tonight

Strong to marginally severe thunderstorms are expected to move
into the area this evening and tonight. Damaging straight line
wind gusts will be the main threat with any severe storms.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding is possible for extreme southeast Arkansas, portions
of northeast Louisiana, portions of central Mississippi,
portions of west central Mississippi, portions of east central
Mississippi, and all of north central Mississippi Monday through
the middle of this week.

This potential weather event is still several days away and
the timing and impacts will likely be adjusted in later
forecasts.

An active and wet pattern will persist early to mid week. Numerous
rounds of showers and thunderstorms with heavy rainfall will
result in average rain totals of 2-4 inches with locally higher
amounts. This could lead to the potential for flash flooding,
especially where thunderstorms train over the same areas.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ008-009-015-016-023>026-MSZ031-033-037>066-072>074-070930-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
428 AM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding is possible for extreme southeast Arkansas, portions
of northeast Louisiana, portions of central Mississippi,
portions of west central Mississippi, portions of east central
Mississippi, and all of north central Mississippi Monday through
the middle of this week.

This potential weather event is still several days away and
the timing and impacts will likely be adjusted in later
forecasts.

An active and wet pattern will persist early to mid week. Numerous
rounds of showers and thunderstorms with heavy rainfall will
result in average rain totals of 2-4 inches with locally higher
amounts. This could lead to the potential for flash flooding,
especially where thunderstorms train over the same areas.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 6, 2:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
210 PM CDT SUN AUG 6 2017

LAZ025-MSZ053-062000-
Tensas LA-Claiborne MS-
210 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TENSAS PARISH IN
NORTHEASTERN LOUISIANA AND WEST CENTRAL CLAIBORNE COUNTIES UNTIL 300
PM CDT...

At 210 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lake Bruin, or 28 miles south of Tallulah, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Tensas
Parish in northeastern Louisiana and west central Claiborne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 9135 3213 9116 3212 9111 3213 9110
      3213 9107 3212 9103 3211 9102 3196 9094
      3187 9126
TIME...MOT...LOC 1910Z 244DEG 23KT 3199 9123

19
Special weather statement, Aug 6, 2:19 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
219 PM CDT SUN AUG 6 2017

MSZ054-062-063-062000-
Lawrence MS-Copiah MS-Lincoln MS-
219 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...
NORTHWESTERN LAWRENCE AND SOUTHEASTERN COPIAH COUNTIES UNTIL 300 PM
CDT...

At 219 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles east of Brookhaven, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sontag around 235 PM CDT.
  Oma around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3149 9032 3155 9042 3182 9026 3173 9008
TIME...MOT...LOC 1919Z 213DEG 20KT 3161 9033

19
Special weather statement, Aug 6, 2:38 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
238 PM CDT SUN AUG 6 2017

MSZ053-054-059-062030-
Jefferson MS-Copiah MS-Claiborne MS-
238 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE...
NORTHEASTERN JEFFERSON AND NORTHWESTERN COPIAH COUNTIES UNTIL 330 PM
CDT...

At 238 PM CDT, Meteorologists were tracking a strong thunderstorm
near Blue Hill, or 29 miles west of Hazlehurst, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Peyton around 250 PM CDT.
  Hermanville around 255 PM CDT.
  Carpenter around 315 PM CDT.
  Dentville around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 9102 3205 9072 3205 9035 3173 9091
TIME...MOT...LOC 1938Z 231DEG 27KT 3182 9089

19
Special weather statement, Aug 6, 3:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT SUN AUG 6 2017

MSZ054-062100-
Copiah MS-
311 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COPIAH COUNTY UNTIL
400 PM CDT...

At 311 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dentville, or 13 miles west of Hazlehurst, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dentville around 325 PM CDT.
  Gallman around 340 PM CDT.
  Crystal Springs around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 9061 3186 9072 3191 9072 3205 9055
      3205 9023 3203 9025 3202 9023 3202 9022
      3201 9023 3199 9021 3199 9022
TIME...MOT...LOC 2011Z 231DEG 22KT 3190 9061

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:24 PM CDTSpecial Weather StatementJANMadison51 min
Aug 6, 2:19 PM CDTSpecial Weather StatementJANLawrence41 min
Aug 6, 2:38 PM CDTSpecial Weather StatementJANCopiah52 min
Aug 6, 3:21 PM CDTSpecial Weather StatementJANHinds54 min
Aug 6, 3:58 PM CDTSpecial Weather StatementJANHinds, Rankin62 min
Aug 6, 4:39 PM CDTSpecial Weather StatementJANWebster51 min
Aug 6, 4:45 PM CDTSpecial Weather StatementJANGrenada30 min
Aug 6, 4:53 PM CDTSevere Thunderstorm WarningJANWebster33 min
Aug 6, 5:11 PM CDTSevere Thunderstorm WarningJANClay23 min
Aug 6, 5:13 PM CDTSpecial Weather StatementJANOktibbeha47 min
Aug 6, 5:19 PM CDTSevere Thunderstorm WarningJANOktibbeha24 min
Aug 6, 5:42 PM CDTSpecial Weather StatementJANMontgomery48 min
Aug 6, 5:47 PM CDTSpecial Weather StatementJANClay43 min
Aug 6, 6:23 PM CDTSpecial Weather StatementJANAttala, Choctaw, Webster52 min
Aug 6, 6:47 PM CDTSevere Thunderstorm WarningJANChoctaw38 min
Aug 6, 2:10 PM CDTSpecial Weather StatementJANTensas50 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.